Skip to content

Breaking up with antidepressants may be hard to do

When Robert Nishiyama graduated from college seven years ago, anxiety limited his ability to adjust to post-college life. After seeing some commercials for Paxil, an antidepressant, he decided to try it. With only little discussion with a doctor, Nishiyama got the prescription he wanted and the drug improved his life immediately.

A few years later, he felt well enough to wean himself off the drug. After consulting a doctor, he cut his doses to a pill every other day. But before long, he said, “I started to feel dizzy with electrical zaps shooting through my head.” He quickly returned to his original dosage and, two years later, remains resigned to relying on the antidepressant for the foreseeable future.

Nishiyama is one of many who suffer from selective serotonin reuptake inhibitors (SSRI) discontinuation syndrome, a disorder only recently acknowledged by the medical community. SSRIs help with depression and anxiety disorders and are found in prescription drugs, including Paxil and Effexor. A study published in the Journal of Informed Pharmacotherapy in 2001 found that up to 30 percent of people who try to quit the drugs experience “acute discontinuation syndrome.”

About five years after the Food and Drug Administration approved Paxil in 1992, patients began to report withdrawal symptoms, according to Dr. Joe Cannavo, medical director and unit chief for the chemical dependency unit at Flushing Hospital Medical Center in New York.

Cannavo notes that people who experience SSRI discontinuation syndrome aren’t necessarily addicted to the medication. It could be a physiological dependence, in which the body adapts to a drug and the absence creates a rebound.

“Physiological dependence has been conflated with addiction,” Cannavo said, noting that only in the past 10 years have doctors started making this distinction.

In 2000, Frank Streicher, then a Paxil user, started quitpaxil.org, a Web site for the millions who claim to be affected by SSRI withdrawal syndrome. The site allowed him to publicly document the symptoms he was experiencing as he tried to get off the drug. The effects of SSRI withdrawal can be as mild as flu-like symptoms or as severe as an “electrical current running through you” at the slightest movement of your head or body, said Streicher, now 39. Streicher, who took Paxil to combat anxiety when he was 32, is now off the drug.

“Paxil has helped millions of people, I have no doubt about that,” said Streicher, a writer and designer. “It’s also a fact that it’s caused havoc, and I see that in the letters I get almost on a daily basis.”

His Web site, which includes links to medical journals and thousands of testimonials from SSRI discontinuation sufferers, gets 10,000 hits every month.

Some doctors have stopped prescribing Paxil. Dr. Michele Campione, a psychiatrist with the Washington Square Institute, a nonprofit psychoanalytic center for treatment and therapy in New York City, advises her patients to switch to liquid forms of drugs or other SSRIs.

She believes there are a lot of lessons to be learned from Paxil. Pharmaceutical companies, for one, should do a lot more post-market surveillance since all new drugs have unexpected effects and often the patients are ahead of the doctors.

“It’s not that the pharmaceutical companies lie,” she said. “The take-home message is that doctors really need to believe their patients when they tell them that they have these so-called crazy symptoms that are not known in the literature yet. Patients realized this phenomenon years ago, but doctors are just realizing it now.”

According to Susan Cruzan of the Food and Drug Administration, the FDA has developed new labeling to inform clinicians about the disorder and how to avoid it.

“That labeling informs clinicians that abrupt cessation should be avoided in favor of gradual tapering of the dose,” Cruzan said.

E-mail: pvk2101@columbia.edu